Alert archive / Alabama / Flash Flood Watches in 2021

Flash Flood Watch 7, NWS Huntsville, AL

June 21, 20214 counties in Alabama

NWS Huntsville, AL issued this flash flood watch at Jun 21, 2021, 4:17 AM CDT for 4 counties in Alabama. It took effect at Jun 21, 2021, 7:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 21, 2021, 4:17 AM CDT (09:17 UTC)
In effect from
Jun 21, 2021, 7:00 PM CDT
Expired
Jun 22, 2021, 3:49 AM CDT
In force
9 hr
Issued by
NWS Huntsville, AL
Flood severity
None

Counties Cullman County, AL, DeKalb County, AL, Jackson County, AL, Marshall County, AL

The radar

The Northeast Alabama radar (KHTX), 57 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 996 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2021-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
996 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

797 
WGUS64 KHUN 210917
FFAHUN

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Huntsville AL
417 AM CDT Mon Jun 21 2021

ALZ008>010-016-212045-
/O.NEW.KHUN.FF.A.0007.210622T0000Z-210623T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marshall-Jackson-DeKalb-Cullman-
Including the cities of Arab, Fort Payne, Guntersville, Cullman, 
Boaz, Rainsville, Albertville, and Scottsboro
417 AM CDT Mon Jun 21 2021

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY 
EVENING...

The National Weather Service in Huntsville has issued a

* Flash Flood Watch for portions of north central Alabama and 
  northeast Alabama, including the following areas, in north central 
  Alabama, Cullman. In northeast Alabama, DeKalb, Jackson and 
  Marshall.

* From this evening through Tuesday evening

* Showers and thunderstorms will increase in coverage this afternoon 
  and evening, ahead of a slow-moving cold front. An additional 1-2 
  inches of rain is expected, along with locally higher amounts. 
  With nearly saturated soil conditions in the watch area, the 
  rainfall will be efficiently converted to runoff, increasing the 
  risk for life-threatening flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
Flash Flooding. Flash Flooding is a very dangerous situation. You 
should monitor later forecasts and be prepared to take action should 
Flash Flood Warnings be issued.

&&

$$

AR/DD
3 follow-up statements
143 
WGUS64 KHUN 211815
FFAHUN

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Huntsville AL
115 PM CDT Mon Jun 21 2021

ALZ008>010-016-220300-
/O.EXT.KHUN.FF.A.0007.210622T0000Z-210622T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marshall-Jackson-DeKalb-Cullman-
Including the cities of Arab, Fort Payne, Guntersville, Cullman, 
Boaz, Rainsville, Albertville, and Scottsboro
115 PM CDT Mon Jun 21 2021

...FLASH FLOOD WATCH NOW IN EFFECT FROM 7 PM CDT THIS EVENING 
THROUGH 10 AM CDT TUESDAY MORNING...

The Flash Flood Watch is now in effect for

* Portions of north central Alabama and northeast Alabama, including 
  the following areas, in north central Alabama, Cullman. In 
  northeast Alabama, DeKalb, Jackson and Marshall.

* From 7 PM CDT this evening through Tuesday morning

* Showers and thunderstorms will increase in coverage this afternoon 
  and evening, ahead of a slow-moving cold front. An additional 1-2 
  inches of rain is expected by Tuesday morning, along with locally 
  higher amounts. With nearly saturated soil conditions in the watch 
  area, the rainfall will be efficiently converted to runoff, 
  increasing the risk for life-threatening flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
Flash Flooding. Flash Flooding is a very dangerous situation. You 
should monitor later forecasts and be prepared to take action should 
Flash Flood Warnings be issued.

&&

$$
171 
WGUS64 KHUN 220236
FFAHUN

Flood Watch
National Weather Service Huntsville AL
936 PM CDT Mon Jun 21 2021

ALZ008>010-016-221045-
/O.CON.KHUN.FF.A.0007.000000T0000Z-210622T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marshall-Jackson-DeKalb-Cullman-
Including the cities of Arab, Fort Payne, Guntersville, Cullman, 
Boaz, Rainsville, Albertville, and Scottsboro
936 PM CDT Mon Jun 21 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING...

The Flash Flood Watch continues for

* Portions of north central Alabama and northeast Alabama, including 
  the following areas, in north central Alabama, Cullman. In 
  northeast Alabama, DeKalb, Jackson and Marshall.

* Through Tuesday morning

* Scattered to numerous showers, along with a few thunderstorms, 
  continue along and ahead of a cold front approaching from the 
  northwest. This front is expected to move through the area during 
  the overnight hours. Some of this rainfall along and ahead of the 
  front may be heavy at times. An additional one half to one inch of 
  rain is possible through Tuesday morning, which may result in some 
  flash flooding given the very saturated soils in place.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
Flash Flooding. Flash Flooding is a very dangerous situation. You 
should monitor later forecasts and be prepared to take action should 
Flash Flood Warnings be issued.

&&

$$

09
512 
WGUS64 KHUN 220849
FFAHUN

Flood Watch
National Weather Service Huntsville AL
349 AM CDT Tue Jun 22 2021

ALZ008>010-016-221000-
/O.CAN.KHUN.FF.A.0007.000000T0000Z-210622T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marshall-Jackson-DeKalb-Cullman-
Including the cities of Arab, Fort Payne, Guntersville, Cullman, 
Boaz, Rainsville, Albertville, and Scottsboro
349 AM CDT Tue Jun 22 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of north central Alabama and 
northeast Alabama has been cancelled. This includes the following 
areas, in north central Alabama, Cullman, and in northeast Alabama, 
DeKalb, Jackson and Marshall.

The Flash Flood Watch has been cancelled. Although pockets of light 
to moderate rain will continue across the region until sunrise, 
flash flooding is no longer expected to pose a threat. Please 
continue to heed remaining road closures.

$$

70/DD

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood watch went out at Jun 20, 11:32 PM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, Jun 20, 11:32 PM CDT, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1132 PM CDT Sun Jun 20 2021

.UPDATE...
For 06Z TAFS.

&&

.NEAR TERM...(Rest of tonight)
Issued at 916 PM CDT Sun Jun 20 2021

Tropical Depression Claudette was moving further away from this
region, now heading ENE across the Piedmont region of NC/SC. Despite
heat and humidity earlier today, general subsidence on the western
periphery of the system has made for a dry day. Earlier high
temperatures across the Tennessee Valley ranged in the mid 80s to
lower 90s. 9 PM temperatures remained on the warm side, now in the
mid 70s to lower 80s, with S-SW winds of 5-10 mph.

A slow cooling trend should continue, with low temperatures by
daybreak Monday mostly near and/or lower 70s. The models have
remained consistent bringing deeper moisture from the Gulf to the
Valley before daybreak. This should result in an increase in clouds
from south to north in the late night. The return of the clouds
should help suppress formation of fog, even in rain soaked portions
of NE Alabama. The on-going forecast was in good shape, no big
changes were made.

.SHORT TERM...(Monday through Tuesday)
Issued at 144 PM CDT Sun Jun 20 2021

Lower clouds may be slow to lift and scatter on Monday with a
persistent southwesterly flow of moisture. Model PoPs go up
significantly by early to mid afternoon, due to a weak 7-5h impulse
which appears to be generated by the MCS in the northern Gulf of
Mexico. Then, as the front and larger amplitude trough approaches
from the northwest, pre-frontal convection shows up in a few of the
CAMS, with coverage expanding during the late afternoon into the
early evening hours. After sunset, the CAMS appear to decrease
intensity, but areal coverage of at least light to moderate showers
and thunderstorms persists. A marginal severe weather threat still
exists given MLCAPE values peaking at 1200-2000 j/kg and modest 6km bulk
shear of 20-25kt. Of more concern is the threat of heavy rainfall if
repeating thunderstorm areas develop along the slow moving front. The
heaviest rainfall may occur in northwest AL into middle TN, but this
is also the area which had limited to no rainfall yesterday. The
area of concern would be for additional rains in our southeast
counties that had 5-10 inches yesterday into the overnight. It is
still unclear if organized heavy rainfall will sustain itself that
far southeast as the front moves through late Monday night and early
Tuesday morning. At this point, will hold off on a FFA at this time.

.LONG TERM...(Tuesday night through Saturday)
Issued at 144 PM CDT Sun Jun 20 2021

Northwest flow will bring a nice dose of drier and slightly cooler
air in the midweek period. Lows in the 50s are expected Wednesday
morning, with highs in the lower to middle 80s. Temperatures creep
only slow up from there through the end of the week, with lows back
in the 60s to around 70, and highs in the middle to upper 80s. By
Friday, a stronger shortwave trough will overtop the upper ridge at
5h over the deep South. This may bring MCSs southeast into middle TN
and possibly north AL Friday into Saturday. This remains uncertain,
so will stick with "middle of the road" chance PoPs suggested by
blended guidance.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1132 PM CDT Sun Jun 20 2021

VFR weather should continue for much of the overnight. An area of
moisture advecting northward in the predawn, will bring MVFR CIGs
stratus across the area before daybreak Mon. The stratus and ground
being drier INVOF of the KMSL/KHSV terminals, fog formation is not
expected. Portions NE AL that received heavy rainfall late last night
and this morning could result in fog formation at locations such as
KCMD K8OA, K4A9, and K4A6. The approach of a cold front late in the
TAF should bring an increase in shower/thunderstorm activity later
Mon afternoon, continuing into the evening.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...RSB
SHORT TERM...17
LONG TERM...17
AVIATION...RSB

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jun 20, 8:42 PM CDT, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
842 PM CDT Sun Jun 20 2021

ALZ001>010-016-TNZ076-096-097-211130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
842 PM CDT Sun Jun 20 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Thunderstorms will be possible at times Monday afternoon through
Tuesday morning. A few of these storms could be strong to marginally
severe. Locally heavy rainfall may cause flash flooding in a few
locations. Damaging winds will be possible in the stronger storms.

Isolated to scattered thunderstorms will be possible Friday through
Saturday.

.SPOTTER CALL TO ACTION STATEMENT...

Formal activation of storm spotters and emergency management
personnel is not anticipated at this time.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:06 PM CDTSpecial Weather StatementHUNColbert24 min
Jun 21, 2:19 PM CDTSpecial Weather StatementHUNLimestone26 min
Jun 21, 2:31 PM CDTSpecial Weather StatementHUNLawrence29 min
Jun 21, 2:36 PM CDTSpecial Weather StatementHUNColbert, Lauderdale24 min
Jun 21, 2:46 PM CDTSpecial Weather StatementHUNMadison29 min
Jun 21, 2:58 PM CDTSpecial Weather StatementHUNLimestone47 min
Jun 21, 3:04 PM CDTSpecial Weather StatementHUNLauderdale26 min
Jun 21, 3:05 PM CDTSpecial Weather StatementHUNDeKalb25 min
Jun 21, 3:10 PM CDTSpecial Weather StatementHUNMadison50 min
Jun 21, 3:48 PM CDTSpecial Weather StatementHUNJackson42 min
Jun 21, 4:02 PM CDTSpecial Weather StatementHUNLimestone28 min

Nearby

Flash Flood Watches in Alabama, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.